Colorado, 2020Flash Flood and Hail in Colorado, August 15, 2020
August 15, 2020 · NWS PUB · 13 events in 2 counties and zones
Scattered thunderstorms developed during the late afternoon and early evening time frame on this day, primarily affecting locations along the I-25 corridor. Hail was the main hazard observed this day, though burn scar flash flooding also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the late afternoon and early evening time frame on this day, primarily affecting locations along the I-25 corridor. Hail was the main hazard observed this day, though burn scar flash flooding also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 15, 2:02 PM MST, 28 minutes earlier.
Area forecast discussion, Aug 15, 2:02 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
302 PM MDT Sat Aug 15 2020
.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Aug 15 2020
Thunderstorms continue to percolate across the southern Sangre De
Cristo range and Raton Mesa region this afternoon where a couple
of strong to near severe storms have developed. Given light flow
aloft within the ridge, deep layer shears are likely weaker for
southern portions of our area. Still awaiting erosion of the cap
across the plains though HRRR suggests convective development will
occur along the Palmer and Raton Mesa late this afternoon into
the evening. Stout MLCAPE of 1500 J/kg along the I-25 corridor
increases to 2500+ J/kg near the eastern border this afternoon
which would be supportive of a severe thunderstorm or two with
large hail up to the size of golf balls and damaging winds. Deep
layer shears should be a little stronger for northern and eastern
portions of the plains with values around 25-35 kts. This area is
also where thunderstorm develop may be more conditional. So still
lots of uncertainty on how this will play out. Lots of potential
but high res models continue to show storm coverage will be more
isolated with lack of strong forcing. If storms can maintain, they
may form a cluster or two as they move into KS this evening and
encounter a strengthening low level jet. For now have maintained
isolated to scattered pops across the southern mountains and
southeast plains.
For Sunday, another round thunderstorms will develop across the
southeast mountains and plains. Dew points look a little lower,
though cap may be more easily broken given more surface based
heating. One or two strong to severe storms will be possible and
will have to watch the burn scars in the southeast mountains for
another round of potential flash flooding.
As for smokey hazy skies...experimental HRRR keeps the haze and
smoke around for another day and have included this in the grids.
-KT
.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM MDT Sat Aug 15 2020
There are only minor changes from the previous forecasts as the
upper-level ridge of high pressure is expected to stay centered over
the Great Basin region through the upcoming week.
Sunday night...Isolated to scattered showers and thunderstorms are
expected to be ongoing over the region into the overnight hours,
with some guidance indicating that precipitation could linger into
early Monday morning near the Kansas border. A strong to marginally
severe thunderstorm remains possible over the far eastern plains
into the evening hours, but that risk diminishes after sunset.
Monday through Saturday...The ridge of high pressure over the Great
Basin remains relatively in the same location through the period,
keeping us in north to northwest flow aloft. However, the ridge is
expected to edge slightly southward midweek. Guidance then has the
ridge potentially flattening somewhat late week, but there is some
uncertainty in how much the ridge flattens if at all, which is the
main change in the latest guidance for the long-term forecast. This
flattening will depend on whether a trough moving through southern
Canada ends up being far enough south to affect the ridge over the
western U.S. For sensible weather, daily chances for isolated to
scattered PM showers and thunderstorms are anticipated through the
forecast period. The higher terrain has the better chance to see
precipitation each day with mainly isolated storms over the lower
elevations. However, Monday does look to be mainly dry across the
plains. If the Canadian trough does take a little more of a
southerly track, the plains will likely have a better chance of
precipitation Thursday afternoon and evening than the rest of the
forecast period. High temperatures are expected to remain relatively
similar through the week with the plains seeing highs in the upper
80s to mid 90s and mid 80s to around 90 in the high valleys.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 249 PM MDT Sat Aug 15 2020
Isolated thunderstorms will be possible at the TAF sites though very
spotty coverage will keep mention of VCTS out of KPUB and KALS. KCOS
stands the best chance for VCTS. If storms do develop, large hail
and erratic gusty winds will be possible. Thunderstorms will
diminish or move east of the TAF sites by 02z with light winds
and hazy skies overnight. Some patchy MVFR clouds may develop over
KCOS and KPUB but northerly winds off the Palmer Divide may keep
a firm ceiling from developing. Another round of thunderstorms
will develop over the mountains and drift off into the adjacent
plains on Sunday. Winds will generally be diurnally driven with
speeds under 15 kts except near afternoon thunderstorms. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...KT
LONG TERM...CARLBERG
AVIATION...KT
Hazardous weather outlook, Aug 15, 10:02 AM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Sat Aug 15 2020
COZ058>089-093>099-161715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Sat Aug 15 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Isolated strong to severe thunderstorms will be possible over the
I-25 corridor and eastern plains this afternoon and evening. The
main storm risks will be hail up to the size of golf balls, and
wind gusts up to 70 mph. An isolated tornado or landspout will
also be possible. Thunderstorms will also be capable of producing
locally heavy rainfall, which could cause flash flooding on burn
scars should they be directly impacted. The Spring, Junkins, and
Hayden Pass burn scars will be most at risk today.
Isolated thunderstorms will be possible across the southwest
mountains and San Luis Valley this afternoon and evening. These
may produce gusty winds up to 45 mph, lightning, and spotty light
rainfall amounts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered afternoon and evening thunderstorms are expected across
the mountains and eastern plains Sunday. One or two of the storms
may become strong to severe, with the primary risks from these
storms being lightning, wind gusts up to 50 mph and hail up to one
inch in diameter.
For Monday through Friday, isolated to scattered afternoon and
evening thunderstorms will be mainly confined to the higher
terrain. The primary risks with any storms will be lightning and
gusty outflow winds, but a few of the stronger storms may also
produce small hail.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the southeast mountains
and plains.
31/29
In the hours before
Special weather statement, Aug 15, 11:26 AM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1226 PM MDT Sat Aug 15 2020
COZ074-088-151900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1226 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 100 PM MDT...
At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gulnare, or 16 miles northwest of Trinidad, moving southeast at 5
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cokedale, Gulnare and Boncarbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3726 10490 3740 10476 3729 10449 3707 10470
TIME...MOT...LOC 1825Z 308DEG 6KT 3729 10477
Heavener
Special weather statement, Aug 15, 11:58 AM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1258 PM MDT Sat Aug 15 2020
COZ074-088-151945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1258 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 145 PM MDT...
At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stonewall, or 24 miles west of Trinidad, moving
south at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Las
Animas County.
LAT...LON 3707 10500 3711 10488 3700 10473 3699 10497
TIME...MOT...LOC 1858Z 344DEG 7KT 3706 10494
Heavener
Special weather statement, Aug 15, 1:46 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Sat Aug 15 2020
COZ074-088-152115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
246 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 20 miles southeast of the Spring Burn Scar, moving
southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Segundo, Stonewall and Weston.
LAT...LON 3721 10506 3730 10491 3710 10458 3699 10473
3699 10491
TIME...MOT...LOC 2045Z 319DEG 21KT 3719 10494
29Special weather statement, Aug 15, 1:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
254 PM MDT Sat Aug 15 2020
COZ094-152130-
Eastern Las Animas County CO-
254 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Branson, or 29 miles north of Des Moines, moving
northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3707 10388 3723 10400 3742 10372 3719 10354
TIME...MOT...LOC 2053Z 237DEG 14KT 3719 10386
29
Special weather statement, Aug 15, 2:11 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Sat Aug 15 2020
COZ074-087-088-152145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
311 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 345 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, just west Interstate 25, moving southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Aguilar and Gulnare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3751 10488 3759 10471 3739 10436 3722 10471
TIME...MOT...LOC 2110Z 323DEG 17KT 3747 10471
29
Flash Flood, Huerfano
- When
- August 15, 2:30 PM MST to 3:30 PM MST
- Where
- Huerfano County, 4.46 mi NNE of Cuchara to 4.65 mi NNE of Cuchara
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 37.410, -105.070
Highway 12 was temporarily closed for a flash flood and minor debris flow off of the Spring burn scar.
Hail, El Paso
- When
- August 15, 2:53 PM MST to 2:56 PM MST
- Where
- El Paso County, 4.77 mi ENE of (Aff)usaf Acdmy Colo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -104.790
Trained spotter reported large hail, 1 inch.
Hail, El Paso
- When
- August 15, 3:05 PM MST to 3:08 PM MST
- Where
- El Paso County, 4.24 mi NE of (Aff)usaf Acdmy Colo
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.020, -104.810
Storm chaser reported large hail, 1 inch.
Hail, El Paso
- When
- August 15, 3:11 PM MST to 3:14 PM MST
- Where
- El Paso County, 4.35 mi W of Falcon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.940, -104.700
Reported at Black Forest and Woodman, Colorado Springs, Colorado.
Hail, El Paso
- When
- August 15, 3:13 PM MST to 3:16 PM MST
- Where
- El Paso County, 4.28 mi SSW of Black Forest
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.960, -104.720
Trained spotter reported large hail, 1 inch.
Hail, El Paso
- When
- August 15, 3:14 PM MST to 3:17 PM MST
- Where
- El Paso County, 5.53 mi NNE of Colorado Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -104.770
Trained spotter reported large hail, 1 inch.
Hail, El Paso
- When
- August 15, 3:18 PM MST to 3:21 PM MST
- Where
- El Paso County, 4.52 mi WNW of Falcon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -104.700
Trained spotter reported large hail, 1 inch.
Hail, El Paso
- When
- August 15, 3:50 PM MST to 3:53 PM MST
- Where
- El Paso County, 0.54 mi E of Peterson Afb
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.830, -104.700
Report via picture on social media.
Hail, El Paso
- When
- August 15, 3:50 PM MST to 3:53 PM MST
- Where
- El Paso County, 0.54 mi E of Peterson Afb
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.830, -104.700
Report via picture on social media.
Hail, El Paso
- When
- August 15, 3:52 PM MST to 3:55 PM MST
- Where
- El Paso County, 2.14 mi NNE of Peterson Afb
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -104.700
Trained spotter reported large hail, 1.25 inches.
Hail, El Paso
- When
- August 15, 4:01 PM MST to 4:04 PM MST
- Where
- El Paso County, 0.54 mi E of (Cos)colorado Spgs Arpt
- Measured
- 2 in hail
- Reported by
- ASOS
- Coordinates
- 38.810, -104.690
Reported by observer at Colorado Springs Airport.
Hail, El Paso
- When
- August 15, 4:06 PM MST to 4:09 PM MST
- Where
- El Paso County, 0.69 mi N of (Cos)colorado Spgs Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -104.700
Trained spotter reported large hail, 1.5 inches.
Hail, El Paso
- When
- August 15, 4:08 PM MST to 4:11 PM MST
- Where
- El Paso County, 3.4 mi SE of (Cos)colorado Spgs Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -104.650
Trained spotter reported large hail, 1.25 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 15 to 25, 20201 death · 1 event
- Heat in Texas, August 15, 20201 death · 1 event
- Flash Flooding and Hail in New York, August 15, 2020$153,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 15, 2020$62,000 · 2.75 in hail · 8 events
- Heavy Rain in Virginia, August 15, 202041 events
- Flash Flood in North Carolina, August 15, 2020$50,000 · 1 event
- Flash Flood in South Carolina, August 15, 2020$50,000 · 1 event
- Tornadoes in California, August 15, 2020EF1 · 3 events
- Heat in Texas, August 15 to 16, 202021 events
- Hail in Kansas, August 15, 2020$15,000 · 2.5 in hail · 9 events
- Flash Flooding in Virginia, August 15 to 16, 202017 events
- Flash Flooding in West Virginia, August 15, 2020$16,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919461, 919462, 919463, 919465, 919466, 919468, 919470, 919472, 919473, 919474, 919475, 919478, 919479.